facial edema and difficulty breathing

  1. 0
    Hi I am only in my second week of nursing school and I am having trouble with my first case study. I have a case study about a patient who is having an allergic reaction to a medication. She is experiencing facial edema, red swollen blotches over her arms, trunk and back, itching, and difficulty breathing. Im suppose to have a nursing diagnoses and 3 interventions with rationales. The nursing diagnoses i decided to do is risk for impaired skin integrity but i don't really know what interventions to choose. For one intervention i was thinking to reduce sodium intake but i am not sure. My books I have dont have much on facial edema. Please help me. Ill take any tips. Thanks.
  2. Get our hottest student topics delivered to your inbox.

  3. 28 Comments so far...

  4. 0
    I would think that facial edema and allergic reaction could potentially impair her airway, right?

    Look along the lines of how you would go about protecting her airway - interventions may be the things you need to do in order to protect it.

    Look through your list of diagnosis again and lets see where you land.
  5. 1
    I was actually thinking the same thing as CP2013. One thing you will find out VERY soon is that priority is everything and when it comes to priority the ABC's are the gold standard. If there is ever the risk of airway being affected, you want to look at diagnoses for that. Once you do, then focus on how to protect the airway.

    Also, I highly recommend a nursing care plan book. I have one but don't think you need to look for anything specific. It's not to quit doing your own work but to start learning the types of things you should be looking for. Good luck!
    scrubsandasmile likes this.
  6. 0
    I cannot use the diagnoses of airway obstruction since its the most obvious diagnoses (according to my professor). That is the reason why i chose risk for impaired skin integrity. Thanks though =)

    Since she has facial edema, excessive fluid retentions of the face, Im thinking for an intervention would be drug therapy on removing the excess fluid retention. My rationale would be if diuretics were prescribed it will increase kidney water and sodium excretion. Another intervention could be nutrition therapy, which can involve restrictions of both fluid and sodium intake to control fluid volume. And since she has itching and red swollen blotches an intervention can be some sort of ointment/medication to reduce the itching which will prevent the patient from scratching and making her blotches worse. If patient continues to scratch they can tear skin which will increase chance of skin infection/ integrity.

    What do you guys think?
  7. 2
    It sounds like she's having a significant allergic reaction to a med.

    Research anaphylaxis.

    Besides blotchy skin and facial edema, what are some other significant potential problems encountered by that type of pt?

    OK, so you can't choose the highest priority diagnosis, per your instructor.

    Why does she experience facial swelling? Is it due to too much sodium in her diet? Answer: no. Look into why the swelling occurs.

    On a systemic level, if the mechanism that causes localized (facial) edema occurs body-wide, what might happen. Hint: fluid being where it's not supposed to be can cause the swelling. If the fluid is not where it's supposed to be, what other highly important issue might happen, due to a lack of fluid?

    Risk for....(fill in the blank)
    KelRN215 and nursingstu14 like this.
  8. 0
    Yes, she's having an allergic reaction to the medication cefazolin. And sorry for not mentioning it but cant do anaphylaxis either. So, heres the whole case:

    A 69 yr old Mexican American woman is admitted for total knee replacement surgery. Following surgery, an order was written for cefazolin sodium (Ancef) 2 gm intravenous piggybank every 8 hrs for 24 hrs. She received her first dose after surgery. Thirty mins after the medication was started, the patient calls the nurse and reports "itching all over" and difficulty breathing. The nurse notes facial edema and audible wheezing. The skin is red with large swollen blotches over her arms, trunk and back. Patient states, "I had this happen to me before when I took a drug called amoxil. The doctor said i am allergic to amoxil."

    I believe she is experiencing swelling to the face because of the allergic reaction from the medication not from sodium in her diet. So, it doesn't make sense when i wrote for one of my interventions to be nutrition therapy. I chose that for when she goes home she would be educated in what not to eat so swelling doesn't get worse. Maybe the sodium in her med order is adding to the swelling too. Cefazolin is meant for bacterial infection so maybe she has an infection which is contributing to her swelling. But that wouldnt cause swelling to her face because its her knee....Swelling is the body's reaction to an injury, which in the patients case is her knee surgery. =/ im not sure what to say.

    risk for dehydration??

    Im sorry if i miss it. I don't really know. Im completely new to this i have no medical background what so ever? Im researching all of this as I'm going in my textbooks and internet.
  9. 0
    I do have a nursing all in one care plan book but it doesn't really give much information on edema. In the book they have it more as a side effect or symptom to a greater disease...=/ thanks for your advice though =)
  10. 1
    Risk for ineffective tissue perfusion...anaphylatic shock, edema, leaking in the tissues NOT NORMAL...

    Like what PPs said, ABCs...you instructor said airway was obvious, so she took away AB, C=circulation is left...ineffective tissue perfusion is a BIGGIE as a nursing diagnosis in shock...sorry, I had to answer the question! :-/
    nursingstu14 likes this.
  11. 3
    Quote from nursingstu14
    I cannot use the diagnoses of airway obstruction since its the most obvious diagnoses (according to my professor).
    Excuse me?? I usually take the instructor's side when I hear about student/teacher conflicts. However, this is the silliest thing I have ever heard! Risk for impaired skin integrity could become bad if they scratch open an area and it becomes infected. However, this is not going to be an issue if the pt dies first because they don't have patent airway!

    While you may not be able to use an airway diagnosis, this is no doubt that airway is going to be the first issue to be 'dealt with.'
    KelRN215, Esme12, and nursingstu14 like this.
  12. 1
    Think about what is happening to her systemically if her airway is closing. She can't breathe so her o2 intake is decreasing. If her o2 is decreasing, her tissues aren't being perfused. What will you do to help her with this. Give o2, focus on reducing swelling-diuretics, etc. I would recommend getting a nursing diagnosis book. They help a lot with getting good interventions and helping you think things through.
    nursingstu14 likes this.


Top